Drug Administration to the Wrong Nursing Home Residents Reported to the Québec Poison Center: A Retrospective Study

Dernière modification: 

24 septembre 2018

Pierre-André Dubé, Jessie Portelance, Olivier Corbeil, Mélanie Tessier, Maude St-Onge

OBJECTIVE: This study examined the association between the administration of drugs to the wrong nursing home residents with a need for hospital treatment or as an indicator of mortality.

DESIGN: A retrospective observational study of medical records from February 1, 2016, to January 31, 2017.

SETTING: Calls made to the Quebec Poison Center.

PARTICIPANTS: Nursing home residents aged ≥65 years.

INTERVENTION(S): Medication administered to the wrong resident.

MAIN OUTCOME MEASURE(S): Death, hospital referral and treatment, number of drugs or type of drug classes.

RESULTS: Of the 6282 calls received by the Quebec Poison Center concerning medication errors, 494 cases were included in the retrospective study. Half of the patients (51%) received at least 5 different drugs that were not prescribed for them. Most patients (82%) were asymptomatic at the time of the call to the poison center; however, a third (34%) of the exposures were considered potentially toxic and were treated at the hospital. The most prominent drug classes involved include antihypertensives, antiarrhythmics, and antipsychotics. In particular, almost a quarter (23%) of cases of clozapine maladministration resulted in moderate or severe effects. No deaths were reported.

CONCLUSIONS/IMPLICATIONS: Medication errors in nursing homes are prevalent. The medical provider and probably the poison control center should be consulted as soon as possible when people are aware of administration of medication to the wrong patient, which is considered a medical emergency until proven otherwise. Public policies should seek for better surveillance and prompt intervention. Research should be undertaken to limit errors of drug administration to the wrong nursing home residents.

Accéder à l'article complet

JAMDA(lien externe s'ouvrant dans une nouvelle fenêtre)

Pubmed